Vermont, 2013Winter Storm and Winter Weather in Vermont, February 8 to 9, 2013
February 8 to 9, 2013 · NWS BTV · 16 events in 16 counties and zones
This snowfall event was a two-part system across Vermont. The first part was largely confined to the northern half of Vermont and occurred during the morning and afternoon hours of February 8th.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $135,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This snowfall event was a two-part system across Vermont. The first part was largely confined to the northern half of Vermont and occurred during the morning and afternoon hours of February 8th. This event was caused by a relatively strong, but slowly dissipating storm from the Great Lakes into northern New York. Snowfall totals from this event were 4 to 10 inches across the northern half of Vermont with very little across southern Vermont.
The second event was a large, powerful Nor'easter that moved south of Long Island and Cape Cod during the night of February 8th. Snow from this system reached southern Vermont during the evening and continued until mid-morning of February 9th.|Snowfall from this event ranged from 4 to 16 inches with the greatest across the higher terrain of southeast Vermont.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 8, 3:46 AM EST, 14 minutes earlier.
Area forecast discussion, Feb 8, 3:46 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
346 AM EST FRI FEB 8 2013
.SYNOPSIS...
TWO LOW PRESSURE SYSTEMS WILL BE MOVING TOWARD THE NORTH COUNTRY
OVERNIGHT AND FRIDAY...ONE FROM THE WEST AND ONE FROM THE SOUTH.
WE ARE EXPECTED TO STAY SOMEWHAT IN BETWEEN THESE SYSTEMS...BUT
SNOW WILL BECOME WIDESPREAD ON FRIDAY AND CONTINUE INTO FRIDAY
NIGHT. SNOW TOTALS WILL RANGE FROM 4 TO 8 INCHES OVER THE NORTHERN
THIRD OF THE AREA AND 8 TO 14 INCHES ELSEWHERE. TRAVEL WILL LIKELY
BE IMPACTED.
&&
.NEAR TERM /UNTIL 7 AM THIS MORNING/...
AS OF 110 AM EST FRIDAY...COMPOSITE RADAR LOOP AND SURFACE
OBSERVATIONS SHOWING LIGHT SNOW ACROSS THE SAINT LAWRENCE VALLEY
IN NORTHERN NEW YORK AT THIS TIME AND MOVING INTO THE ADIRONDACKS.
THIS LIGHT SNOW WILL OVERSPREAD THE REMAINDER OF THE REGION
OVERNIGHT. PREVIOUS FORECAST IN GOOD SHAPE. JUST MADE SOME MINOR
ADJUSTMENTS TO OVERNIGHT MIN TEMPERATURES AND UPDATED THE FORECAST
GRIDS WITH THE LATEST SURFACE OBSERVATIONS.
&&
.SHORT TERM /7 AM THIS MORNING THROUGH SUNDAY/...
AS OF 415 PM EST THURSDAY...NORTHERN STREAM LOW PRESSURE SYSTEM
WILL BE CENTERED ACROSS THE SOUTHERN GREAT LAKES BY FRIDAY
MORNING...AND WARM AIR ADVECTION SNOW SHOWERS CONTINUE ACROSS THE
CWA. THIS LOW WILL WEAKEN FRIDAY...AND ENERGY TRANSFERS TO
STRONGER LOW PRESSURE SYSTEM OFF THE MID ATLANTIC COAST. THIS
COASTAL LOW TRACKS FROM THE CAROLINA COAST NORTHEASTWARD AND WILL
BE CENTERED SOUTH OF LONG ISLAND BY 00Z SATURDAY. LOW CONTINUES
TO TRACK NORTHEASTWARD TOWARDS CAPE COD FRIDAY NIGHT AND
SATURDAY. LOW WILL PICK UP SPEED MOVING EASTWARD OUT TO SEA ON
SATURDAY NIGHT. THE HEAVIEST SNOW ON FRIDAY WILL BE ACROSS THE
SOUTHERN SAINT LAWRENCE VALLEY...CLOSEST TO THE NORTHERN STREAM
LOW. AS THIS LOW LOSES STRENGTH AND COASTAL LOW MOVES TOWARDS
SOUTHERN NEW ENGLAND AND INTENSIFIES...HEAVIEST SNOW IN OUR
FORECAST AREA WILL BE ACROSS SOUTHERN VERMONT...MAINLY FRIDAY
NIGHT AND SATURDAY MORNING. THESE TWO AREAS WILL SEE THE HEAVIEST
TOTALS...FROM 10-14" THROUGH SATURDAY AFTERNOON. SOME DRY AIR
OVER QUEBEC AND ONTARIO WILL SINK SOUTHWARD AND PREVENT OUR
NORTHERN ZONES FROM REACHING WARNING CRITERIA...THEREFORE ONLY
EXPECT 4 TO 8" OF SNOW ACROSS THE CHAMPLAIN VALLEY...NORTHERN VT
AND EXTREME NORTHERN SAINT LAWRENCE VALLEY OVER THE 36 HR PERIOD.
THERE WILL ALSO BE SOME SHADOWING IN THE NORTHEAST KINGDOM OF
VERMONT FROM THE WHITE MOUNTAINS. SNOW WILL END FROM WEST TO EAST
ACROSS OUR FORECAST AREA ON SATURDAY AS COASTAL LOW MOVES OUT TO
SEA. MOST AREAS WILL HAVE SNOW END BY ABOUT NOON...THOUGH SNOW
WILL HANG ON THE LONGEST IN EASTERN VERMONT. SURFACE HIGH WILL
RIDGE INTO THE NORTH COUNTRY FOR SATURDAY NIGHT...AND A CLEAR
COLD NIGHT IS EXPECTED.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 301 PM EST THURSDAY...NO SIGNIFICANT CHANGES TO DAYS 4 THRU
7...AS LONG WAVE PATTERN CONTS TO SUPPORT ACTIVE WEATHER WITH
POTENTIAL FOR TWO SYSTEMS. FIRST SYSTEM WL IMPACT CWA LATE MONDAY
INTO TUESDAY...WITH RIBBON OF MOISTURE/LIFT MOVING FROM SW TO NE
ACRS OUR FA. MODELS IN GOOD AGREEMENT WITH TRACK OF SFC LOW PRES
TO OUR WEST ACRS THE CENTRAL GREAT LAKES AND TIMING OF ASSOCIATED
QPF. BASED ON QUICK MOVEMENT AND DEVELOPMENT OF DRY SLOT ON
BACKSIDE...EXPECT QPF AMOUNTS BTWN 0.15 AND 0.40"...WITH AN
ADVISORY TYPE LIKELY FOR PARTS OF OUR CWA...MAINLY THE MTNS/NEK.
THERMAL PROFILES SUPPORT A BURST OF SNOW AS INITIAL BAND OF WAA
LIFTS ACRS THE CPV/SLV...BUT 1000 TO 500MB THICKNESS VALUES AT OR
SLIGHTLY ABOVE 540 INDICATE THE POTENTIAL FOR MIXED PRECIP. GIVEN
GOOD RUN TO RUN CONSISTENCY BTWN GFS/ECMWF/GEM...I HAVE INCREASED
POPS TO LIKELY FOR LATE MONDAY/EARLY TUES. OTHERWISE...SOME
UNCERTAINTY CONTS FOR LATE WEEK SYSTEM...AS SEVERAL SOLUTIONS SHOW
MUCH LESS TROF AMPLIFICATION AND LOW PRES SHEAR OUT WAY TOO OUR
SOUTH. WL CONT TO MENTION LOW CHC POPS AT THIS TIME...AND WL CONT
TO WATCH FOR ANY POTENTIAL PHASING WITH NORTHERN STREAM ENERGY
DROPPING ACRS THE NORTHERN PLAINS. TEMPS WL BE AT OR ABOVE NORMAL
FOR DAYS 4 THRU 7 WITH HIGHS MAINLY IN THE U20S MTNS TO M/U30S
VALLEYS...AND LOWS MAINLY IN THE UPPER TEENS TO UPPER 20S...MAYBE
A FEW L30S TUES/WEDS MORNINGS IN THE CPV.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
THROUGH 06Z SATURDAY...LONG DURATION MAINLY LIGHT SNOW EVENT WITH
IFR CONDITIONS PREVAILING AT MOST TAF SITES. CRNT RADAR SHOWS
LIGHT SNOW DEVELOPING ACRS NORTHERN NY ATTM...WITH IFR VIS ALREADY
AT MSS/OGS AND ART. BASED ON RADAR TRENDS...THINKING -SN WITH IFR
CONDITIONS WL DEVELOP AT SLK WITHIN THE HOUR. HOWEVER...SOUNDINGS
AND SFC DATA SHOWS VERY DRY AIR ACRS THE CPV AND MPV/RUT TAF
SITES...SO EXPECT LIGHT SNOW WITH IFR CONDITIONS TO DEVELOP BTWN
07Z-09Z FOR THESE SITES. AS BETTER RH AND DYNAMICS ARRIVE FROM
CENTRAL GREAT LAKES...I ANTICIPATE A 2 TO 6 HR WINDOW OF LIFR
CONDITIONS AT MSS/SLK MID MORNING/EARLY AFTN WITH VIS BLW 3/4SM
AND CIGS AROUND 1000 FT. DIFFICULT TO DETERMINE HOW LONG IFR
CONDITIONS WL PREVAIL...EXPECT PERIODS OF MVFR CONDITIONS IN LIGHT
SNOW...ESPECIALLY TWD MID AFTN...WHEN ENERGY IS TRANSFERRED TO
COASTAL SYSTEM. IN ADDITION...AS COASTAL SYSTEM RAPIDLY DEVELOPS
FEEL ENOUGH LIFT/DYNAMICS WL ROTATE NORTH TO IMPACT MPV/RUT WITH A
PERIOD OF MODERATE SNOW...WITH VIS BLW 3/4SM AND CIGS AROUND 1000
FT THIS EVENING. CONDITIONS WL IMPROVE TO MVFR/VFR AT MSS AFT 00Z
SATURDAY AND BY 06Z AT SLK/PBG. GUSTY NORTHEAST WINDS WL DEVELOP
AT MSS...WITH SOUTHEAST WINDS AT RUTLAND TO 25 KNTS POSSIBLE BY
EARLY THIS AFTN AND CONTINUING INTO THE OVERNIGHT.
OUTLOOK 06Z SATURDAY THROUGH TUESDAY...
STILL SOME UNCERTAINTY WITH REGARDS TO DURATION OF IFR/LIFR
CONDITIONS THRU 18Z SATURDAY. GIVEN SFC LOW PRES TRACKING NEAR THE
BENCHMARK...THINKING A PERIOD OF MODERATE TO HEAVY SNOW LOOKS
LIKELY AT MPV/RUT BTWN 06Z-12Z SATURDAY WITH LIFR/VLIFR CONDITIONS.
BTV/PBG WL BE RIGHT ON THE EDGE OF IFR/MVFR...BUT FEEL WITH
NORTHERLY FLW DEVELOPING DOWN THE CPV AND SOME MID LVL MOISTURE
PERIODS OF IFR ARE LIKELY AT BTV THRU 15Z SATURDAY...ALONG WITH
GUSTY NORTHERLY WINDS UP TO 25 KNTS. AT PBG...MAINLY MVFR
CONDITIONS WITH -SN AND IMPROVING CONDITIONS AT SLK/MSS WITH
VFR...BUT SOME MVFR POSSIBLE AT SLK AS MTN SNOW SHOWERS LINGER
INTO SATURDAY MORNING. SFC HIGH PRES RESULTS IN VFR CONDITIONS BY
18Z SAT THRU 12Z MONDAY. NEXT SYSTEM ARRIVES BY 18Z MONDAY WITH
MVFR AND PERIODS OF IFR LIKELY FROM 18Z MONDAY THRU 06Z
TUES...WITH SNOW CHANGING TO A WINTRY MIX.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 1 PM EST SATURDAY FOR VTZ008-
010>012-018-019.
WINTER WEATHER ADVISORY UNTIL 1 PM EST SATURDAY FOR VTZ001>007-
009-016-017.
NY...WINTER STORM WARNING UNTIL 1 PM EST SATURDAY FOR NYZ026-
029>031-034-087.
WINTER WEATHER ADVISORY UNTIL 1 PM EST SATURDAY FOR NYZ027-028-
035.
&&
SYNOPSIS...NEILES
NEAR TERM...WGH
SHORT TERM...NEILES
LONG TERM...TABER
AVIATION...TABERHazardous weather outlook, Feb 7, 2:44 PM EST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
244 PM EST THU FEB 7 2013
NYZ026-029>031-034-087-VTZ008-010>012-018-019-081945-
NORTHERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
WESTERN CLINTON-WESTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-WASHINGTON-
ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN ADDISON-EASTERN RUTLAND-
244 PM EST THU FEB 7 2013
...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT AND SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ027-028-035-VTZ001>007-009-016-017-081945-
NORTHERN FRANKLIN-EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WESTERN ADDISON-EASTERN FRANKLIN-EASTERN CHITTENDEN-
244 PM EST THU FEB 7 2013
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Weather, Eastern Addison
- When
- February 8, 4:00 AM EST to February 9, 12:00 AM EST
- Where
- Eastern Addison forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Four to eight inches of snow fell across Addison county.
Winter Weather, Eastern Chittenden
- When
- February 8, 4:00 AM EST to February 9, 12:00 AM EST
- Where
- Eastern Chittenden forecast zone
- Property damage
- $8,000
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Four to eight inches of snow fell across eastern Chittenden county.
Winter Weather, Eastern Franklin
- When
- February 8, 4:00 AM EST to February 9, 12:00 AM EST
- Where
- Eastern Franklin forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Four to eight inches of snow fell across eastern Franklin county.
Winter Weather, Western Rutland
- When
- February 8, 4:00 AM EST to February 9, 12:00 AM EST
- Where
- Western Rutland forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Three to six inches of snow fell across western Rutland county.
Winter Weather, Western Addison
- When
- February 8, 4:00 AM EST to February 9, 12:00 AM EST
- Where
- Western Addison forecast zone
- Property damage
- $8,000
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Four to eight inches of snow fell across Addison county.
Winter Storm, Grand Isle
- When
- February 8, 4:00 AM EST to 11:00 PM EST
- Where
- Grand Isle forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.797, -73.295 (the zone’s center; the record gives no point)
Eight to ten inches of snow fell across Grand Isle county.
Winter Storm, Western Chittenden
- When
- February 8, 4:00 AM EST to 11:00 PM EST
- Where
- Western Chittenden forecast zone
- Property damage
- $15,000
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Eight to eleven inches of snow fell across western Chittenden county.
Winter Storm, Western Franklin
- When
- February 8, 4:00 AM EST to 11:00 PM EST
- Where
- Western Franklin forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Eight to eleven inches of snow fell across western Franklin county.
Winter Weather, Orleans
- When
- February 8, 5:00 AM EST to February 9, 2:00 AM EST
- Where
- Orleans forecast zone
- Property damage
- $8,000
- Reported by
- COOP Observer
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
Four to eight inches of snow fell across Orleans county.
Winter Storm, Lamoille
- When
- February 8, 5:00 AM EST to February 9, 1:00 AM EST
- Where
- Lamoille forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
Eight to twelve inches of snow fell across Lamoille county.
Winter Storm, Washington
- When
- February 8, 5:00 AM EST to February 9, 2:00 AM EST
- Where
- Washington forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
Six to twelve inches of snow fell across Washington county.
Winter Weather, Caledonia
- When
- February 8, 6:00 AM EST to February 9, 4:00 AM EST
- Where
- Caledonia forecast zone
- Property damage
- $8,000
- Reported by
- COOP Observer
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
Four to eight inches of snow fell across Caledonia county...the higher amounts were largely confined to the higher elevations in western portions of the county away from the shadowing effects of New Hampshire's White mountains.
Winter Weather, Essex
- When
- February 8, 6:00 AM EST to February 9, 4:00 AM EST
- Where
- Essex forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.728, -71.736 (the zone’s center; the record gives no point)
Three to six inches of snow fell across Essex county.
Winter Storm, Orange
- When
- February 8, 7:00 AM EST to February 9, 5:00 AM EST
- Where
- Orange forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.006, -72.377 (the zone’s center; the record gives no point)
Six to fifteen inches of snow fell across Orange county with the higher totals across southern sections.
Winter Storm, Windsor
- When
- February 8, 4:00 PM EST to February 9, 7:00 AM EST
- Where
- Windsor forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
Eight to sixteen inches of snow fell across Windsor county.
Winter Storm, Eastern Rutland
- When
- February 8, 5:00 PM EST to February 9, 6:00 AM EST
- Where
- Eastern Rutland forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Six to twelve inches of snow fell across eastern Rutland county.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in New York, February 8 to 9, 20137 deaths · $32 million · 17 events
- Blizzard and Coastal Flood in Massachusetts, February 8 to 10, 20133 deaths · $22 million · 60 kt wind · 48 events
- Winter Storm and Winter Weather in New Jersey, February 8 to 9, 20131 death · 1 injured · 15 events
- Blizzard and Heavy Snow in Rhode Island, February 8 to 9, 20131 death · 55 kt wind · 12 events
- Heavy Snow in New York, February 8 to 9, 2013$175,000 · 10 events
- Winter Storm in New York, February 8, 2013$65,000 · 9 events
- Winter Storm and Winter Weather in New York, February 8 to 9, 201327 events
- Winter Storm and Heavy Snow in Colorado, February 8 to 11, 201322 events
- Blizzard and Heavy Snow in Maine, February 8 to 9, 201317 events
- Heavy Snow in New York, February 8 to 9, 201313 events
- Blizzard and Heavy Snow in New Hampshire, February 8 to 9, 201312 events
- High Surf in Hawaii, February 8 to 11, 201311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427912, 427913, 427914, 427915, 427916, 427919, 427924, 427925, 427910, 427921, 427923, 427900, 427902, 427922, 427926, 427917.